I am not a doctor. There is no medical advice here, just what I have witnessed and read.
A cold turkey withdrawal from this cream is an absolute nightmare. It’s more like recovering from a very serious burn than a tobacco withdrawal. For my wife, the withdrawal started immediately with an extremely swollen face. This lasted for about a week. It was followed by a very nasty cycle of swelling, redness and defoliating on her face, as pictured below. This lasted for a few months. After this, the cycles continued but became less dramatic. The itchiness during the withdrawal is a nightmare. Eczema pops up all over the place, the body gets very sore and very red, the depression is endless etc etc. Below are photos of my wife and other people taken during the withdrawal. Some of the skin got a ‘rolled’ look like there is too much skin, her face went orange for a while. Her hair thinned out and her eyebrows disappeared for a while. It seems that on average this nightmare lasts between six months and two years but sometimes longer. Kids seem to heal much quicker than adults.
So why not taper the use of the cream instead of a cold turkey withdrawal, according to Dr Rapaport, tapering just doesn’t work.
The time to addiction seems to vary a lot, but it seems to correspond to the time required to withdraw. Basically if you’ve used the strongest creams and had intramuscular injections for the last thirty years, you’ll take much longer to recover than someone who used mild creams for just a few months.
The effects of the withdrawal seem to be similar for everyone, just the timeline changes. I’ve included photos which show what’s happening, but please note that most of these photos are not ours, but they correspond to what I have witnessed. I believe that once you’re addicted to the cream, the body gets its cortisol from the cream instead of from the adrenal gland. The adrenal gland then stops functioning properly. When you stop using the cream, it takes a while for the adrenal gland to start functioning again. The body’s immediate reaction is redness and swelling. Most doctors see this and prescribe stronger cream. Dr Rapaport says that the nitric oxide levels in the blood become raised during the addiction. Skin which seems to respond to the steroid creams and looks reasonably healthy before the withdrawal reacts in a dramatic way when you stop using the cream. These photos show what happens when you stop using the cream once you’re addicted. The good news is that once you’ve endured the withdrawal process, your ‘incurable’ condition becomes cured. It gives you a good idea of why doctors are ignoring the problem. I don’t think they want to deal with this. It’s much easier for a doctor to keep you poisoned and watch your skin condition get progressively worse (and keep you as a long term customer) than to put you through this, so that you can get cured.
The disgusting photos you see on this page are what happens when you quit topical steroid cream cold turkey once you’re addicted. The skin goes through many changes and eventually becomes healthy skin again. After each flare, the skin quality improves. It’s an amazing to process to watch and a nightmare to endure.
*For us, the withdrawal started with an extremely swollen face, which lasted for a week. (this is not my wife, but she looked the same)
*Following the swollen face, the face started on cycles. Red, swollen, peeling, clear skin. After each cycle, the quality of the skin improves a little. The next series of pictures show a flare cycle and then photos of the face gradually healing. These cycles continued for a few months, which resulted in a few months of lying in bed with a constant supply of ice packs. She was completely unable to work for a few months and lost some weight. If you hover the cursor on a photo, you can see then date it was taken.
Please note that these photos are copyright protected. You do not have permission to use or download these photos in any way other than to view them as is on this website. (our photos)
*There’s a lot of redness and burning, even in places where the cream was never used.
*There’s intense itchiness, which doesn’t seem to respond to medication. Antihistamines seem to be the only useful medicine for the itch, maybe because they make you sleep, but they don’t help much, other than to put you to sleep. Distraction, such as an ipod game, seems to be the best medicine.
*I’ve seen thick skin on the neck and the arms which has a rolled look, like there is too much skin. (photos from google)
*There’s a lot of soreness.
*There’s cracked skin which oozes a smelly, yellow substance. (serous exudate) I believe it can lead to infection.
*Sweat will make you very itchy and sometimes huge amounts of sweat will pour out of your body. I believe that this is the sweat glands restarting.
*You might find that you lose weight, either from being stuck in bed with a constant supply of ice packs for two months, or because the steroid cream causes fluid retention.
*The itchiness is most intense at night. Sleeping becomes very difficult during the night.
*For a while, the hair on her head was thinning quite rapidly. This stopped after a little while. Her eyebrows also disappeared for a little while, but luckily they came back. (photos from google)
*The withdrawal process is basically two steps forward and one step backwards. The end result is beautiful skin, but it’s very depressing when you see nice skin disappear into a new flare. After each flare, the skin quality improves. The rough skin eventually becomes smooth, the areas where the skin was extremely thin or extremely thick from years of scratching, somehow turn into beautiful healthy skin.
*You might find that you get hives when you touch a dog. This has happened to my wife. She was never allergic to dogs before the withdrawal. I have no idea if this is permament.
*The eczema disappears.
* Did I mention the depression.
*The good news is that when the withdrawal finally ends, you are left with beautiful, eczema free healthy skin. The withdrawal process is fascinating to watch and obviously terrible to endure.
Before the withdrawal, these legs were very dark, very dry, had an unnatural gloss appearance and the skin was very thin with a fish scale texture. (ichthyosis I think)
The legs were the first area to be cured. The eczema behind the knees in the one of the photos is now gone. (our photos)
Photos after 12 months of topical steroid cream withdrawal
(not cured yet)
Googlegroups 21 Dec 11
I have found the whole process shocking. Within a short time after withdrawal, the rash has spread over my face, neck, tummy, arms and
now over my thighs and down to my ankles: many of these places i have never used steroids. It just shows how potent these steroids are
and how they seem to infiltrate the whole network of blood vessels. Still, the drug companies would have us believe that only a minimal
amount enters the bloodstream…what a cover up!!!
Taken from google groups (25 oct 11)
Hey guys sorry it’s been so long, I’ve been goin through a living hell
in the last two weeks. Just wanted to clarify that at 5 weeks I
thought I was cured. I had a week of bliss! The week that followed
brought on a second flare even worse than the first. I think it seems
worse because it is all over my body this time instead of on nucleated
body parts. If you recall, I sweated out a “fever” that turned out to
be incredible amounts of ooze- and then I turned a corner and got to a
point that I thought I was healed. These last two weeks have been a
repeat of the last 5 weeks only to a more excruciating degree because
it is happening all over my body. Here’s the good news…I am having
INCREDIBLE weeping all over my body all night that leave me soaked in
ooze. My doc said it was an infection but I know it wasn’t because the
7 day course of antibiotics did nothing. Anyway the reason I say this
is good news is because this insane oozing may be horrific and
painful, but it’s exactly how i felt before I turned a corner last
So to adress the conversation in the thread, DON’T underestimate
healing time and DO be prepared for multiple flares. Use the time
“off” between flares to regroup mentally to prepare for the successive
onslaught! It is all a process but u gotta hang in there. I went to
the ER last night in a debiltated state and when there was nothin they
could do, I knew there was only one answer, “wait for it to pass, it’s
the withdrawal not anything else.”
Also someone mentioned the pimples before healing, I am covered in
pimple like papules (and was during the first flare) that ooze so this
could also be a sign of near-healing. Time will tell!
More from google groups
A reminder below that I pulled this sentence out of one of Dr. Rap’s articles:
Photos and Videos from google
Photo series over one year from a Japanese blog (the series goes from bad to cured)
Other withdrawal photos from blogs
Here is a link to a blog about a Japanese girl’s withdrawal so far. She obviously has a long way to go. These photos show the bad times but not the good times. The bad times are followed by clear skin before a new cycle of swelling/redness/scaling/defoliation. After each cycle, the clear skin improves a little.
This blog will give you idea of why the doctors would rather poison you than help you to withdraw. The side effects of the withdrawal are not so pleasant.
A youtube video of a Japanese man’s withdrawal
From Google groups